Colorado, 2022

Damaging Wind in Colorado, June 24, 2022

June 24, 2022 · NWS GJT · 1 event in 1 county or zone

Abundant monsoon moisture fueled scattered to numerous showers and thunderstorms across western Colorado. The stronger storms produced gusty winds up to 58 mph across some of the lower valleys of west-central Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant monsoon moisture fueled scattered to numerous showers and thunderstorms across western Colorado. The stronger storms produced gusty winds up to 58 mph across some of the lower valleys of west-central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 24, 2:39 PM MST, 43 minutes earlier.

Area forecast discussion, Jun 24, 2:39 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
339 PM MDT Fri Jun 24 2022

.SHORT TERM...(Tonight through Saturday night)
Issued at 339 PM MDT Fri Jun 24 2022

Showers and thunderstorms developed this morning as the mid-level
trough discussed over the past several days began to track
eastward across Utah. Satellite and RAP 500 mb analysis indicated
the trough extended roughly along a KRWL to KCNY line 21Z. Storms
continued to fire along and ahead of the trough where mid-level
lift was maximized in the unstable airmass. As the previous shift
pointed out, decent shear (30 to 40 kts) and CAPE values in
excess of 1,000 J/kg suggest the potential for some organized
storms. The main threat from the strongest cells is strong outflow
wind gusts, though hail from 1/2 to 3/4 inches is also possible.
In addition, the burn scar at Grizzly Creek is susceptible to rain
rates of 0.60"/hour which have already been recorded with some
storms. Therefore, the Flash Flood Watch will continue for
Glenwood Canyon.

Models were in good agreement with the progression of the trough
and all indicated its axis will shift east of the Continental
Divide by 00Z/Sat. Subsidence, advection of drier air and the
stabilizing influence of diurnal cooling will bring an end to
moist convection by midnight with clearing spreading west to east
this evening. Precipitable water values decrease for Saturday
falling to near 0.50" on average across the area. Reduced moisture
across the region will lead to less widespread showers and
thunderstorms with activity expected to be contained along the
Continental Divide with the San Juan Mountains favored. Moist
convection ends for most locations Saturday in response to diurnal
cooling. However, nocturnal showers may continue over the
southern San Juan Mountains and the Durango to Pagosa Springs
corridor where moisture begins to deepen once again.

Overnight lows will hover near normal while highs on Saturday
climb by about 5 degrees for most locations in response to
increased sunshine.

.LONG TERM...(Sunday through Friday)
Issued at 339 PM MDT Fri Jun 24 2022

Sunday is still looking like the most active day for the early week
period as a ridge builds in over the Great Basin and the high over
the Southern Plains drives a stream of moisture north into the Four
Corners region. PWAT values of 0.6 to 0.8 inches are on tap for the
day, plenty of juice to allow for widespread showers and
thunderstorms to form off the higher terrain. Those above normal
PWAT values also mean the threat of heavy rainfall remains.

By Monday, the high over the Great Basin begins to shift east in
response to a deep low off the Pacific Northwest. This drives a
drier northwesterly flow over eastern Utah and western Colorado,
cutting the tropical moisture plume at the southern border of Utah
and Colorado. That said, forecast PWAT values are right around
normal for this time of year, and there should be enough moisture
still pooled over the area for afternoon convection to trigger once
again that afternoon, though with less coverage compared to the day
before. Tuesday looks to be the "driest" day of the period, though
the word "dry" is maybe a bit misleading. The ridge axis will be
moving overhead, and forecast PWATs will be at or maybe even
slightly below average for the day, so convection will be at its
most limited of the period. Still expect some widely scattered
showers and storms to fire off the higher terrain through the
afternoon, however.

By Wednesday that low off the Pacific Northwest moves onshore along
the Canadian border. While the Four Corners won't see any direct
effects from it, the influence of this area of low pressure extends
south along the West Coast and helps to nudge the Southern Plains
high further southeast. Under these conditions, the monsoonal
moisture tap turns on once more, with PWATs climbing back up to 150-
170% of normal by Wednesday night. With the increased moisture,
shower and storm coverage will once again be on the increase for
the end of the week. Long range models even hint that these
conditions will remain into the weekend. Temperatures are expected
to continue near normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM MDT Fri Jun 24 2022

As expected, convection has already begun across the northern half
of the area. This will continue and become more widespread as the
afternoon progresses, especially across the higher terrain of the
San Juans. Main threats will be gusty, erratic winds and heavy
downpours, although some hail will be possible as well. Outside of
this, conditions will remain VFR for the next 24 hours, though
KRIL/KEGE/KASE may see extended periods will CIGS below ILS
breakpoints. Winds overnight will become light and terrain driven.
Convection will be less widespread tomorrow afternoon, but is
still expected to fire off the higher terrain.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.

UT...None.

&&

SHORT TERM...NL
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Jun 24, 2:55 AM MST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
355 AM MDT Fri Jun 24 2022

COZ001>014-017>023-UTZ022>025-027>029-251000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
355 AM MDT Fri Jun 24 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A passing disturbance will result in widespread showers and
thunderstorms across the northern half of eastern Utah and western
Colorado, especially northwest Colorado, from late this morning
through the afternoon and evening hours. Any stronger storms will
be capable of producing strong winds, hail, frequent lightning
and brief downpours. There is also the risk of flash flooding over
the Grizzly Creek burn scar. A Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Monsoon moisture will continue to fuel daily showers and
thunderstorms with varying coverage through the weekend and into
next week. Showers and storms will favor the mountains and the
adjacent high valleys. Similar to today, any stronger storms will
be capable of producing strong winds, hail, frequent lightning
and brief downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed due to the KGJX weather radar being
down for maintenance. Please report any observations of strong
thunderstorms producing hail, gusty winds, heavy rain, flash
flooding, etc.

In the hours before

Special weather statement, Jun 24, 10:18 AM MST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1118 AM MDT Fri Jun 24 2022

COZ001>003-241800-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
1118 AM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of south central Moffat
and northwestern Rio Blanco Counties through NOON MDT...

At 1117 AM MDT, satellite and the lightning detection network was
tracking a strong thunderstorm 9 miles east of Rangely, or 55 miles
southeast of Vernal, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Satellite and lightning detection network indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Moffat and northwestern Rio Blanco Counties.

This includes Colorado 64 between mile markers 22 and 25, and between
mile markers 30 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 10864 4010 10876 4040 10826 4017 10807
TIME...MOT...LOC 1717Z 237DEG 38KT 4008 10860

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NL
Special weather statement, Jun 24, 11:29 AM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1229 PM MDT Fri Jun 24 2022

COZ002-004-005-241915-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
1229 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of northwestern Routt
and southeastern Moffat Counties through 115 PM MDT...

At 1228 PM MDT, Satellite and the lightning detection network was
tracking a strong thunderstorm near Craig, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Satellite and the lightning detection network indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Craig around 1240 PM MDT.

Other locations in the path of this storm include Hayden.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 81 and 109.
 Colorado 13 between mile markers 72 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4033 10766 4049 10778 4086 10704 4063 10687
TIME...MOT...LOC 1828Z 240DEG 40KT 4045 10764

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NL
Special weather statement, Jun 24, 12:32 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
132 PM MDT Fri Jun 24 2022

COZ004-005-242000-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
132 PM MDT Fri Jun 24 2022

...Strong thunderstorms will impact portions of east central Routt
County through 200 PM MDT...

At 131 PM MDT, meteorologists and satellite imagery were tracking
strong thunderstorms along a line extending from 19 miles southwest
of Mt Zirkel to near Steamboat Springs to 7 miles northeast of
Yampa. Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Satellite imagery.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of east central
Routt County.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 127 and 151.
 Colorado 131 between mile markers 61 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 10667 4068 10669 4065 10668 4063 10670
      4056 10669 4051 10665 4047 10667 4045 10665
      4034 10665 4034 10663 4021 10663 4021 10686
      4041 10690 4066 10699 4075 10667
TIME...MOT...LOC 1931Z 256DEG 50KT 4061 10689 4043 10682 4023 10682

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15
Local storm report, Jun 24, 12:50 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
150 PM MDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND GST     7 WNW DOVE CREEK        37.81N 109.02W
06/24/2022  M51 MPH          DOLORES            CO   MESONET

            MESONET STATION CO133 491S068 DOVE CREEK.

&&
Local storm report, Jun 24, 2:42 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 PM MDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       4 NNW COLONA            38.34N 107.78W
06/24/2022  M0.43 INCH       MONTROSE           CO   PUBLIC

            RAIN FELL IN 15 MINUTES.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
June 24, 3:22 PM MST
Where
Garfield County, 0.53 mi W of (1v1)rifle Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.530, -107.730

A peak wind gust of 58 MPH was measured by the automated weather station at the Rifle Garfield County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025846.